Drought, Northwest Highlands
- When
- March 29, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Other Federal Agency
Severe (D2) drought developed across much of central New Mexico late in March after the spring winds began to pick up and most areas received less than 10 percent of the normal precipitation for the month. Winter precipitation varied across central portions of the state, ranging from around 40 percent to near 120 percent around Albuquerque and Moriarty.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Severe (D2) drought developed across much of central New Mexico late in March after the spring winds began to pick up and most areas received less than 10 percent of the normal precipitation for the month. Winter precipitation varied across central portions of the state, ranging from around 40 percent to near 120 percent around Albuquerque and Moriarty. These drought conditions are expected to worsen, setting the stage for wildfires. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 28, 8:42 PM MST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 942 PM MDT MON MAR 28 2011 .UPDATE... INCREASED CLOUD COVER AND FOG COVERAGE OVERNIGHT ACROSS THE EASTERN PLAINS. CONCERNED FOR SOME DRIZZLE...FREEZING DRIZZLE ALONG THE BORDER. WILL COVER WITH NOWCASTS IF NECESSARY. CHJ && .PREV DISCUSSION...304 PM MDT MON MAR 28 2011... CURRENTLY...TURBULENT NEAR ZONAL FLOW ALOFT OVER NEW MEXICO PROVIDING LOCAL EXPRESSION OF BROAD FLAT TROUGH OVER MUCH OF THE WESTERN U.S...WITH PLENTY OF BLIPS AND MINOR SHORTWAVES MOVING THROUGH THE BROAD TROUGH. MERIDIONAL DRY LINE BOUNDARY REMAINS NAILED TO TROUGH EXTENDING FROM ROUGHLY RATON TO HOBBS WITH LARGE SCALE SURFACE HIGH PRESSURE EXTENDING ACROSS WESTERN NEW MEXICO AND ARIZONA...WITH CUSTOMARY DRY LINE FEATURES OF HIGHER DEW POINTS TO THE EAST...AND MUCH DRYER TO THE WEST. MODELS...STARTING TO ACHIEVE GENERALLY GOOD AGREEMENT THROUGH FIRST HALF OF UPCOMING WORK WEEK WITH A FEW DIFFERENCES EMERGING IN THE BASIC STORY BY MIDWEEK NEXT WEEK. PLAUSIBLE CONSENSUS DEVELOPING BAGGY SHORTWAVE TROUGH ALONG BAJA CALIFORNIA COAST TONIGHT AND DRIFTING THIS FEATURE EASTWARD ACROSS SOUTHERN NEW MEXICO THROUGH TUESDAY NIGHT. FASTER FLOW TO THE NORTH FROM THE PACIFIC NORTHWEST WILL CLIP NORTHERN NEW MEXICO DURING THE DAY ON WEDNESDAY...WITH UPSTREAM RIDGE CENTERED UP ON CORE OFF THE CENTRAL CALIFORNIA COAST AMPLIFYING SLOWLY THROUGH THURSDAY. NORTHWEST FLOW FRIDAY WILL EASE AS RIDGE AXIS MOVES INTO WESTERN NEW MEXICO ON FRIDAY AND ACROSS THE HEART OF THE STATE ON SATURDAY. RIDGE WILL BREAK DOWN OVER THE WEEKEND WITH STRONG TROUGH OVER THE CANADIAN ROCKIES DESCENDING TO SOUTHERN COLORADO BY LATE SUNDAY NIGHT. CONSEQUENT UPTICK IN WIND SPEEDS ALOFT WILL SET UP RETURN TO WINDY CONDITIONS TO WIND UP THE WEEKEND. AS WEEKEND WRAPS UP...EUROPEAN AND GFS SOLUTIONS CLOSING OFF LOW OFF THE BAJA CALIFORNIA COAST...WITH GFS CHEATING EASTWARD A LITTLE WITH RESPECT TO EUROPEANS. RIDGE BUILDING IN AHEAD OF THESE CLOSED LOWS WILL SET UP HIGH OVER LOW BLOCKING PATTERN THAT SHOULD HOLD THROUGH MIDWEEK NEXT WEEK. NEAR TERM...TONIGHT THROUGH THURSDAY...LOW CLOUDS AND FOG WORKING IN FROM THE EAST INTO THE DRY LINE WILL BRING ANOTHER LATE NIGHT INTO EARLY MORNING FOG AND STRATUS EVENT FOR THE EASTERN PLAINS. HAVE LIMITED THE EASTERN EXTENT TO ROUGHLY CAPULIN TO MELROSE LINE AND POINTS EAST...BUT WILL WATCH AGAIN THROUGH THE NIGHT FOR ANY EXPANSION. GUSTY WINDS DYING DOWN AFTER SUNSET CENTRAL...BUT REMAINING GUSTY OVER THE EASTERN PLAINS WELL INTO THE EVENING. OVERNIGHT TEMPERATURES BROADLY BELOW FREEZING NORTH AND WEST...AND ABOVE FREEZING SOUTH AND EAST...A LITTLE COOLER THAN LAST NIGHT ON BALANCE. FOR TUESDAY...COOLING EAST AND STEADY TEMPERATURES CENTRAL AND WEST WILL PUSH COOL SPOTS A FEW DEGREES BELOW NORMAL...AUGMENTED BY OVERNIGHT LOW CLOUDS AND FOG OVER THE EASTERN PLAINS. SPATTERING OF ISOLATED RAIN OR SNOW SHOWERS OVER THE NORTHERN SANGRE DE CRISTOS NEAR THE COLORADO IN THE FORECAST TO COVER SHORTWAVE BLIP PROPAGATING SOUTH AND EAST IN NORTHWEST FLOW ALOFT. COLDER AIR WORKING WESTWARD WILL SHIFT WINDS TO EASTERLY COMPONENT OVER THE EASTERN HALF OF THE STATE FOR MUCH OF THE DAY...WITH MUCH LIGHTER WIND SPEEDS THAN SEEN TODAY...PROVIDING SOME FIRE WEATHER RELIEF FOR THE DAY. OVERNIGHT TEMPERATURES A LITTLE COOLER EAST...AND STEADY CENTRAL AND WEST...WITH ANOTHER INFUSION OF MOISTURE...FOG...AND LOW CLOUD OVER THE EASTERN PLAINS AS COOLER AIR WORKS WESTWARD. FOR WEDNESDAY...SOMEWHAT MORE ACTIVE DAY AS MORE SUBSTANTIAL DISTURBANCE OUT OF THE PACIFIC NORTHWEST APPROACHES THE COLORADO LINE AND NORTHERN NEW MEXICO. DEEPENING SURFACE TROUGH ACROSS EASTERN NEW MEXICO WILL SUPPORT FASTER LOW LEVEL NORTHWEST WINDS FOR A BREEZY DAY ACROSS THE STATE...WITH SOME REBOUND OF TEMPERATURES TO THE EAST. WEDNESDAY AND WEDNESDAY NIGHT SHOWERS WILL BE LIMITED TO SUMMITS AND SLOPES OF THE NORTHERN SANGRE DE CRISTO MOUNTAINS...WITH LITTLE LIKELIHOOD OF PENETRATING ANY FURTHER SOUTH. FORECAST TRENDS FOR WEDNESDAY NIGHT CHILL ASSOCIATED WITH BREEZY NORTHWEST FLOW AND APPROACHING SYSTEM HAVE BEEN WARMING...THUS HAVE BUMPED OVERNIGHT LOWS UP A FEW DEGREES TO BRING MOST OF SOUTHERN AND EASTERN NEW MEXICO BACK UP ABOVE FREEZING. FOR THURSDAY...SURFACE LOW SHIFTING AND DEEPENING OVER SOUTHERN NEW MEXICO SETTING UP ANOTHER BREEZY DAY...WITH LOW LEVEL WINDS ALL SHOWING NORTHERLY COMPONENT. NO PRECIPITATION EXPECTED...AS MAIN FAST FLOW SHUNTS EASTWARD AS RIDGE BUILDS IN FROM THE WEST...AND BROAD TEMPERATURE REBOUND PUTS SOME DOUBLE DIGIT DEPARTURES ABOVE NORMAL BACK ON THE MAP. SOME 80S RETURNING TO THE EASTERN PLAINS AND LOWER RIO GRANDE VALLEY FOR THE AFTERNOON. MILD OVERNIGHT TEMPERATURES AS WELL. OUTLOOK...FRIDAY THROUGH WEEKEND...RIDGE CORE SQUARELY OVER WESTERN NEW MEXICO FRIDAY AND THEN OVER THE HEART OF THE STATE ON SATURDAY BEFORE CANADIAN ROCKIES DISTURBANCE MASHES DOWN RIDGE TOP ON SUNDAY AND PERMITS SOME COOLER AIR TO PENETRATE INTO THE STATE. NORTHERN MOUNTAIN SHOWERS SATURDAY WILL EXPAND SOUTHWARD DOWN THE CONTINENTAL DIVIDE SATURDAY NIGHT AND INTO THE NORTHEAST PLAINS ON SUNDAY. STEADY INCREASE IN WIND SPEEDS THROUGH THE WEEKEND...WITH A WINDY DAY ON TAP FOR SUNDAY ALONG THE CONTINENTAL DIVIDE...AND THE SANGRE DE CRISTO AND CENTRAL MOUNTAINS AND ASSOCIATED EASTERN PLAINS ON SUNDAY AFTERNOON. SHY .AVIATION... LOW LVL MOISTURE HAS MIXED BACK TO THE EAST BUT LOOK FOR A RESURGENCE OF THIS ABUNDANT MOISTURE TO COME BACK INTO THE EASTERN THIRD OR SO OF THE FORECAST AREA. THIS SHOULD PROVIDE IFR AND LIFR CONDITIONS ACROSS THE EASTERN QUARTER OR SO. THIS INCLUDES AFFECTS TO TCC SO CONTINUE TO HAVE THAT INDICATED WITHIN THE TERMINAL FORECAST. WILL HAVE TO WATCH LVS AS WELL. OTHERWISE...VFR CONDITIONS ARE ANTICIPATED OVER THE NEXT 24 HOURS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 .FIRE WEATHER... NOT A LOT OF CHANGES MADE TO THE INHERITED FORECAST PACKAGE. IT APPEARS THAT RED FLAG CONDITIONS ARE VERIFYING FAIRLY WELL ACROSS AN AREA BOUNDED BY LAS VEGAS TO TUCUMCARI TO CLINES CORNERS. SOUTH CENTRAL AND SOUTHWEST AREAS MAY SEE A COUPLE OF HOURS SO WILL CONTINUE THE RED FLAG FOR THOSE AREAS ALTHOUGH MARGINAL. WINDS WILL GRADUALLY DECOUPLE THIS EVENING ALTHOUGH SOME OF THE HIGHER RIDGES MAY SEE SOME CONTINUE STRONGER SUSTAINED WINDS THROUGH THE OVERNIGHT. ANOTHER LOW LEVEL MOISTURE SURGE IS EXPECTED TO PUSH BACK INTO EASTERN NEW MEXICO TONIGHT. LOOK FOR LOW CLOUDS AND SOME VISIBILITY RESTRICTIONS WITHIN THIS SURGE...ESPECIALLY NEAR THE TEXAS/NM STATE LINE. THUS LOOK FOR GOOD TO EXCELLENT HUMIDITY RECOVERIES ACROSS THE EASTERN QUARTER OR SO. POOR TO MODERATE RECOVERIES ACROSS THE RIO GRANDE VALLEY AND AREAS TO THE LEE OF THE CENTRAL MOUNTAINS. WINDS OVERALL...WILL BE LIGHTER ON TUESDAY AS COMPARED TO TODAY SINCE THE UPPER AIR FLOW WILL WEAKEN DURING THE DAY. WEATHER MODELS ARE CAPTURING THAT TREND WELL. A MORE EASTERLY FLOW WILL BE FOUND ACROSS PORTIONS OF THE EAST. HUMIDITY VALUES WILL BE QUITE VARIABLE FROM WEST TO EAST WITH MINIMUM/S IN THE UPPER SINGLE DIGITS AND TEENS ACROSS THE WESTERN HALF AND 20S ACROSS THE EASTERN THIRD. WEATHER MODELS ARE SHOWING A TIGHTENING GRADIENT ALOFT AND AT THE SURFACE ON WEDNESDAY. THE OVERALL FLOW WILL BE NORTHWESTERLY AND STRONGER GUSTS ARE ANTICIPATED TO AFFECT THE STATE. HARDER TO PIN POINT THE STRONGEST WIND STRIP AT THIS TIME BUT GENERALLY ALONG A LINE FROM FARMINGTON TO ALBUQUERQUE TO CLINES CORNERS. IT APPEARS THAT WINDS WILL MEET RED FLAG CRITERIA ACROSS THIS AREA BUT HUMIDITY VALUES REMAIN IN QUESTION. LOWERED DEWPOINTS SLIGHTLY ACROSS CENTRAL AREAS DUE TO BETTER MIXING HEIGHTS THERE BUT THIS STILL MAKES FOR A MARGINAL RED FLAG EVENT. CERTAINLY NOT A PROTOTYPICAL EVENT AS TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL SO WILL HOLD OFF ON ISSUING A WATCH FOR WEDNESDAY AFTERNOON. ZONE CANDIDATES INCLUDES 106 AND 107. THE ABQ METRO AREA LOOKS TO BE FAVORED FOR THE MOST POSSIBLE RED FLAG CONDITIONS ON THIS DAY. THE DRY NORTHWESTERLY FLOW ALOFT IS EXPECTED TO WEAKEN SOME ON THURSDAY. TEMPERATURES SHOULD WARM SOME AND GENERALLY BE 5 TO 10 DEGREES ABOVE NORMAL. THE ONLY EXCEPTION WOULD BE ACROSS PORTIONS OF THE NORTHEAST DUE TO ANOTHER WIND SHIFT THERE. WINDS WILL ALSO BE LESS ON THURSDAY AS COMPARED TO WEDNESDAY ALTHOUGH SOME BREEZES ARE STILL EXPECTED DURING THE PEAK HEATING PERIOD ACROSS WESTERN AND CENTRAL AREAS. WEATHER MODELS CONTINUE TO DEPICT UPPER RIDGING OVER THE SOUTHWEST AREA ON FRIDAY. TEMPERATURES WILL CONTINUE TO WARM AS A RESULT AND GENERALLY RANGE BETWEEN 10 TO 15 DEGREES ABOVE NORMAL. SOME MID LEVEL DRY SLOTTING IS ALSO DEPICTED TO MOVE OVER THE AREA FROM THE PACIFIC. THIS WILL MAKE FOR LOWERING HUMIDITY AREA WIDE BOTH FRIDAY AND SATURDAY WITH CRITICALLY LOW VALUES. MODELS STILL SHOW SOME FLATTENING OF THE RIDGE AS EARLY AS SATURDAY THUS WIND SPEED VALUES SHOULD INCREASE ACCORDINGLY. ADJUSTED WINDS SLIGHTLY FOR THE SATURDAY PERIOD. APPEARS THAT RED FLAG WILL BE POSSIBLE ACROSS PORTIONS OF ZONE 103...104...108 AND 107 BUT NOT A WIDESPREAD EVENT AT THIS TIME. AS OF RIGHT NOW...THE MAIN BREAK DOWN TO THE RIDGE IS DEPICTED SUNDAY INTO MONDAY. SUNDAY IS PROBABLY THE MOST SIGNIFICANT DAY AT THIS TIME AS TEMPERATURES SHOULD BE WELL ABOVE NORMAL...COMBINED WITH FAIRLY LOW HUMIDITY ACROSS THE SOUTHERN AND EASTERN HALF. AS A RESULT...A MORE SIGNIFICANT RED FLAG WILL BE POSSIBLE ACROSS THE EASTERN AND SOUTHERN ZONES. THE GFS IS A LITTLE QUICKER WITH THE BREAK DOWN THAN THE ECMWF ON SUNDAY SO WILL HAVE TO CONTINUE TO WATCH THE TIMING. A MORE SIGNIFICANT BACK DOOR FRONT WILL BE POSSIBLE ACROSS PORTIONS OF THE NORTH AND EAST ON MONDAY FOLLOWING THE MAIN TROUGH PASSAGE. ECMWF IS MUCH MORE BULLISH THAN THE GFS AS IT CONCERNS SIGNIFICANT HUMIDITY INCREASES AND PRECIPITATION POSSIBILITIES. THUS CONFIDENCE BEGINS TO WANE FOR THE MONDAY PERIOD. IT APPEARS THAT THERE WONT BE MUCH IN THE WAY OF VENTILATION CONCERNS THROUGH THE NEXT SEVERAL DAYS. FRIDAY/S RESULTS LOOK TO BE THE LOWEST DURING THE PERIOD. BACK DOOR INTRUSIONS WILL ALSO PROVIDE SOME FLUCTUATIONS ACROSS THE EAST BUT THAT LOCATION IS NOT WHERE MOST OF THE RX BURNS HAVE BEEN TAKING PLACE. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT MON MAR 28 2011 NMZ501>540-291200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 548 AM MDT MON MAR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON INTO EARLY THIS EVENING FOR MOST OF CENTRAL AND EASTERN NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. AN ISOLATED AREA OF WEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL DEVELOP THIS AFTERNOON FROM VAUGHN NORTH TO CLINES CORNERS AND LAS VEGAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. GUYER
16 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311739, 311740, 311741, 311742, 311743, 311744, 311745, 311746, 311747, 311748, 311749, 311750, 311751, 311752, 311753, 311754.